75.2K members
1.2M posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Seriously thinking of giving up tamoxifen

3 REPLIES 3
starry night
Member

Re: Seriously thinking of giving up tamoxifen

Thanks Evie that’s very kind and it’s a comfort to know that not all women are suffering . I have had very lengthy discussions with my consultant who said that if my body can’t cope with Tamoxifen there is no way it will manage anastrozole and there is no other alternative as my cancer is oestrogen positive ☹️ I take vitamin D3 and E which help a bit but don’t do anything fit the hot flushes and the surgery for trigger finger and glaucoma is a 3 year wait for both and I really don’t want further surgery. 

Evie-S
Member

Re: Seriously thinking of giving up tamoxifen

@starry night - I’ve just read your message and @ClaLiz reply and I’d agree with ClaLiz, have you spoken to your consultant about alternative drugs such as Anastrozole, Letrozole or there is another one beginning with E that I can’t now remember? Anastrozole and Letrozole are prescribed for post menopausal women so might be an alternative? Side effects are so random and vary hugely from person to person - perhaps they may be kinder to you than Tamoxifen? But I’d definitely see what other options you have and speak to your team. I really wish you all the best. Keep us posted if you are happy to, or do ask if you have further questions or just want to talk. I’ve been on Tamoxifen for 5 years - happy to discuss, but seems like we have experienced very different side effects. Evie xx

ClaLiz
Member

Re: Seriously thinking of giving up tamoxifen

My heart goes out to you. You are absolutely right, there just isn’t enough help for us. Have you been offered alternative drugs? Post menopausal women have other options. Quality of life has to be considered, you must be so worn down by this. I don’t know what else to say, but send much love. Let us know how you get on xxxx

starry night
Member

Seriously thinking of giving up tamoxifen

Hello to everyone, 

I am 54 double mastectomy with no reconstruction and post menopausal. I have been taking tamoxifen since September 2020. My oncotype is 38 . Side effects are seriously damaging the rest of my body. Peripheral neuropathy, chronic pins and needles, aching joints, hot flushes, trigger finger in right thumb. The start of glaucoma in my right eye. The only solution to the last two is further surgery, all caused by tamoxifen. I have discovered that tamoxifen was first licensed to prevent breast cancer returning in 1962. My oncologist told me that over half of those prescribed tamoxifen stop taking it because their bodies can’t tolerate the side effects. I feel angry and upset that there has been no further research in all that time to find a better treatment to help those with breast cancer . Womens health matters ….. or does it? Why are we doomed to take drugs for 8 years post cancer diagnosis that cause horrendous menopausal symptoms . In my case as I am post menopausal I already had five years of terrible symptoms so will have to endure 13 years in total of debilitating symptoms with no cure. I just want my life back. I want to ride a bike , bend up and down without being in agony, I want to be able to see. I want to lose the visceral fat it’s caused me to gain.  I want to be able to do all the things I love that require the use of motor skills ( cooking, sewing , gardening , painting) most of all I would like to hug my husband without breaking out in a dripping hot flush. What do I do, carry on taking tamoxifen and become a 54 year old in an 84 year olds body with a miserable quality of life or do I run the gauntlet and risk my life knowing that cancer might return without it. What sort of choice is that we have to make?  If one in 3 women ends up with cancer why is there no help for us since 1962? A vaccine was developed for covid in a matter of months ( I appreciate they had been working on it for years in the event it was needed) so why not a better treatment than tamoxifen? If you were me what would you do?